Touching or ingesting even a small amount of pure Fentanyl can render a person unconscious and in need of immediate medical attention.
“All it takes is the equivalent of two microns of Fentanyl on your skin or tongue to cause respiratory distress,” says Detective Guy Pilon with EPS Drug & Gang Section.
In its legal prescription form, Fentanyl is a powerful pain killer.
The street version, which goes under various names including Apache, China Girl, and Dance Fever, is responsible for hundreds of deaths across Canada.
“It’s fifty to a hundred times more potent than morphine and thirty to fifty times more potent than heroin,” Pilon says.
That potency is why Fentanyl is growing in popularity among drug addicts. And why so many addicts end up overdosing.
Naloxone or Narcan can be used to reverse the effects of opioids such as Fentanyl.
“A person overdosing on Fentanyl will experience an immediate decrease in their breathing and heart rate,” Pilon warns. “It’s crucial they receive emergency medical attention immediately.”